Montana, 2025High Wind in Montana, February 25, 2025
February 25, 2025 · NWS TFX · 1 event in 1 county or zone
Upper level ridging briefly built in across the Northern Rockies, though upper level troughing quickly broke down this ridging going into the 25th. This break down of the ridge brought gusty winds to the region, though the gusty winds were only locally strong.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level ridging briefly built in across the Northern Rockies, though upper level troughing quickly broke down this ridging going into the 25th. This break down of the ridge brought gusty winds to the region, though the gusty winds were only locally strong.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 25, 3:42 AM MST, 33 minutes earlier. Its key messages:
- Strong winds over portions of North Central MT today.
- Scattered rain or snow showers today and tonight.
- Areas of field and stream flooding continue over portions of North Central MT.
- Warm temperatures later this week, followed by a late winter storm early next week.
Area forecast discussion, Feb 25, 3:42 AM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
342 AM MST Tue Feb 25 2025
.KEY MESSAGES...
- Strong winds over portions of North Central MT today.
- Scattered rain or snow showers today and tonight.
- Areas of field and stream flooding continue over portions of
North Central MT.
- Warm temperatures later this week, followed by a late winter
storm early next week.
&&
.DISCUSSION...
- Meteorological Overview:
A Pacific cold front continues to move from west to east across
the CWA this morning. Scattered rain/snow showers continue to fall
along the front. Visibility is less than 1 mile at times in
heavier snow showers. The showers should be brief and most showers
end by mid morning. Gusty west winds develop behind the front,
with the strongest winds late this morning and early this
afternoon along the Rocky Mountain Front and across Judith Basin
County. Thus no changes to the current high wind warning area.
A few scattered snow showers continue tonight, but overall a
drying trend begins, as an upper level ridge of high pressure
starts to build over the CWA on Wednesday. The ridge will be over
the CWA by Thursday, allowing for the first of several mild days
across the CWA. The upper level ridge generally resides over the
CWA through the weekend, resulting in mild temperatures and mostly
dry conditions.
For early next week, an upper level trof will move eastward
across the CWA. This will result in cooler temperatures and a
chance for accumulating snowfall across much of the CWA. Some
mountain areas of Central MT could receive in excess of 8 inches
of snowfall. Thus winter statements might be needed for this
system.
- Forecast Confidence & Scenarios:
There is a 90 percent chance of wind speeds over 60 mph today
along the front Range of the Rockies while there is an 80 percent
chance over the adjacent Plains and across Judith Basin County.
There is another chance for stronger winds on Thursday along and
west of I-15 over North Central MT. However, right now there is
only a 50 percent chance of wind speeds reaching warning criteria,
thus no wind statements for this event at this time.
For early next week, there is a 20 percent chance that the Rocky
Mountain Front and mountains of Central MT could receive over 8
inches of snowfall for Mon/Tue...at lower elevations, there is a
20 percent chance of 2 inches of snowfall. Brusda
&&
.AVIATION...
25/06Z TAF Period
Mid-high level clouds will increase after 06z with areas of mountain
obscuration and precipitation developing along the continental
divide in association with an incoming Pacific storm system. A
period of MVFR/low-VFR CIGS/VIS are possible at mainly SW MT
terminals late tonight with the passage of this system. Brief but
intense showers with rain changing to snow and an abrupt shift to
gusty west winds could affect KHLN, KEKS and KBZN between 09z and
12z. Ongoing mountain wave turbulence and areas of low level wind
shear will increase overnight as mid-upper level westerly flow
increases with widespread/gusty surface winds developing at all
terminals by Tuesday morning. Hoenisch
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.HYDROLOGY...
Mild temperatures continue to result in the melting of lower
elevation snow across the region. Several more days of mild
temperatures will allow for melting of snow to occur at increasing
elevations through the remainder of the week. Given subsurface
ground temperatures still below freezing, flooding of low-lying
areas will remain a concern for at least a couple more days where
snowmelt is still readily occurring. In addition to low-lying
areas, creeks and streams emanating from island ranges across the
plains will see increased flows, potentially flooding adjacent
low- lying areas. Ice jam flooding will remain a concern until
most ice is melted on rivers across the region. -AM
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 45 31 49 35 / 10 10 0 0
CTB 41 28 42 29 / 10 0 0 0
HLN 42 29 43 25 / 10 20 0 0
BZN 39 22 39 16 / 30 20 0 0
WYS 33 12 34 2 / 50 30 0 0
DLN 36 22 39 19 / 10 10 0 0
HVR 47 26 48 27 / 20 0 0 0
LWT 40 27 43 28 / 10 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 PM MST this evening for East Glacier
Park Region-Eastern Glacier, Western Toole, and Central Pondera-
Northern High Plains-Southern High Plains-Southern Rocky
Mountain Front-Upper Blackfoot and MacDonald Pass.
High Wind Warning until 8 PM MST this evening for Judith Basin
County and Judith Gap.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Feb 25, 12:53 AM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1253 AM MST Tue Feb 25 2025
MTZ307-308-315-316-319-322-250845-
Helena Valley MT-Elkhorn and Boulder Mountains MT-
Southern Rocky Mountain Front MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
1253 AM MST Tue Feb 25 2025
...GUSTY SNOW SHOWERS WILL IMPACT SOUTHWESTERN LEWIS AND CLARK AND
NORTH CENTRAL JEFFERSON COUNTIES THROUGH 145 AM MST...
At 1250 AM MST, Doppler radar was tracking gusty snow showers 11
miles west of Wolf Creek, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph. Falling snow and poor visibility.
SOURCE...Radar indicated.
IMPACT...Gusty winds, combined with falling snow will create areas
of poor driving visibility.
Locations impacted include...
Lincoln, Marysville, Rimini, Spring Meadow Lake State Park, Canyon
Creek, Austin, and Bean Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If traveling, consider delaying travel until the snow shower moves
through.
&&
LAT...LON 4743 11237 4648 11201 4633 11233 4638 11237
4645 11231 4665 11231 4666 11241 4670 11242
4670 11253 4684 11254 4684 11267 4703 11280
4717 11279 4718 11291 4739 11306 4748 11306
4750 11312 4763 11314
TIME...MOT...LOC 0749Z 239DEG 50KT 4704 11232
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrusdaSpecial weather statement, Feb 25, 1:43 AM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
143 AM MST Tue Feb 25 2025
MTZ315-322>324-250930-
Elkhorn and Boulder Mountains MT-Missouri Headwaters MT-
Upper Blackfoot and MacDonald Pass MT-Canyon Ferry Area MT-
143 AM MST Tue Feb 25 2025
...A STRONG SNOW SQUALL WILL IMPACT SOUTHERN LEWIS AND CLARK...WEST
CENTRAL BROADWATER...NORTHERN MADISON AND JEFFERSON COUNTIES THROUGH
230 AM MST...
At 140 AM MST, Doppler radar was tracking a strong snow squall 7
7 miles north of Boulder, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph. Falling snow and poor visibility.
SOURCE...Radar indicated.
IMPACT...Gusty winds, combined with falling snow will create areas
of poor driving visibility.
Locations impacted include...
I-15 from south of Helena to north of Butte, including areas around
Clancy, Boulder and Basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If traveling, consider delaying travel until the snow shower moves
through.
&&
LAT...LON 4627 11255 4630 11257 4644 11223 4655 11155
4590 11177 4580 11232 4585 11243 4591 11241
4602 11244 4605 11248 4608 11246 4613 11252
4618 11251 4617 11256 4623 11260
TIME...MOT...LOC 0839Z 282DEG 38KT 4634 11215
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrusdaLocal storm report, Feb 25, 1:48 AM MST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
148 AM MST Tue Feb 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM Non-Tstm Wnd Gst 14 SW Simms 47.33N 112.10W
02/24/2025 M60 MPH Lewis and Clark MT AWOS
AWOS station K1GM Golf.
&&
BrusdaLocal storm report, Feb 25, 2:11 AM MST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
211 AM MST Tue Feb 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM Non-Tstm Wnd Gst 8 NE Bannack 45.25N 112.88W
02/25/2025 M55 MPH Beaverhead MT Mesonet
Mesonet station MTM14 BLM - Argenta.
&&
BrusdaHigh Wind, Gallatin and Madison County Mountains and Centennial Mountains
- When
- February 25, 4:15 AM MST to 5:15 AM MST
- Where
- Gallatin and Madison County Mountains and Centennial Mountains forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 45.325, -111.996 (the zone’s center; the record gives no point)
Mesonet station MTM17 BLM - Virginia City City measured sustained winds of 45 mph, averaged over an hour. The sensor also measured a 67 mph gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oregon, February 25 to 26, 2025$25,000 · 1 event
- Avalanche in Colorado, February 25, 20251 injured · 1 event
- Drought in Texas, February 25 to 28, 20258 events
- High Wind in Nebraska, February 25, 202557 kt wind · 7 events
- Drought in Texas, February 25 to 28, 20252 events
- Winter Weather in Montana, February 25, 20251 event
- Flood in Oregon, February 25, 20251 event
- High Wind in Montana, February 25, 202557 kt wind · 1 event
- Damaging Wind in Nebraska, February 25, 202564 kt wind · 1 event
- Damaging Wind in Kansas, February 25, 202560 kt wind · 1 event
- Damaging Wind in Iowa, February 25, 202553 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245057.